Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 50, NWS Indianapolis, IN

February 22, 20224 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 22, 2022, 12:04 PM EST for 4 counties in Indiana. It took effect at Feb 23, 2022, 3:00 PM EST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 12:04 PM EST (17:04 UTC)
In effect from
Feb 23, 2022, 3:00 PM EST
Expired
Mar 1, 2022, 10:48 PM EST
In force
6 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Dubois County, IN, Martin County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River at Shoals (SHLI3).

Action stage
10 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03373500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 22, 11:40 AM EST, 24 minutes earlier.

Area forecast discussion, Feb 22, 11:40 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1140 AM EST Tue Feb 22 2022

.Mesoscale Update...
Issued at 1140 AM EST Tue Feb 22 2022

Couple interesting atmospheric features to note this morning.
Satellite imagery depicts some upper level gravity wave features
lifting northeast across northeast Indiana into Lower Michigan. This
is causing some added precipitation efficiency underneath this cloud
shield. Further south and southwest, cloud tops are steadily warming
as the atmosphere begins to become more stabilized across central
Indiana. Further upstream across central/western IL deep clouds have
pushed east, with just a shallow stratus layer lingering.

925mb analysis indicates some development to an area of low pressure
centered over southern Wisconsin, while the southerly surge of
anomalously higher low-level moisture advects north across
central/northern Indiana. Baroclinic zone is slowly sliding east,
currently depicted over southeast Wisconsin stretching south through
southeast Missouri. Further up the profile to 850mb and the
baroclinic zone is displaced further west, but the overall
isoheights remains a quasi-open wave feature.

Lapse rates in the low/mid levels remains modest but more closely
aligned to that of a typical moist adiabat, however further west and
closer to the frontal boundary conditions are more steep. The axis
of highest atmospheric moisture continues to be focused well south
of central Indiana along western Tennessee and central/eastern
Kentucky.

While the expansive precipitation footprint has steadily pushed
east, expect any lingering precipitation to exhibit smaller
hydrometeors with decreasing forcing and processes taking place.

We will update this mesoscale discussion around 2PM.

&&

.Forecast Update...
Issued at 948 AM EST Tue Feb 22 2022

Widespread rain continues this morning across the region as central
Indiana resides on the northern end of the stronger convective
complex currently moving across the lower Ohio and western Tennessee
Valleys. Have seen a few lightning strikes across southern counties
but in general it has been just showers this morning. 1430Z
temperatures were in the 50s.

The forecast is largely on point for the rest of the day. Low
pressure is located over western Illinois with the cold front
extending back into eastern Texas. The focus for convection so far
this morning has been out ahead of the front from central Indiana
south into western Tennessee with the cluster that is the remnants
of what developed back over eastern Oklahoma and the Ozarks late
last evening. To this point...the severe threat with the cluster has
been well south of the forecast area...more from western Kentucky
south into Tennessee. Expect widespread rain with embedded thunder
to continue for the next few hours as the northern portions of the
convective cluster press east. Does appear we will get into a dry
slot ahead of the cold front that is already moving into the Wabash
Valley. The dry slot will encompass most of the region by midday or
shortly after and provide a respite that likely lasts for a few
hours.

Scattered redevelopment along and ahead of the front becomes the
focus for the mid to late afternoon and exactly how widespread and
strong the convection becomes is still a little uncertain.
Mesoanalysis trends suggest that a slug of slightly more unstable
air will advect north ahead of the boundary with steeper mid level
lapse rates to 6-6.5C/km expanding in as well. At the same time...BL
shear and 0-1km SRH values will become more marginal and shift off
to the east. This will likely limit any convection along the front
from becoming severe this afternoon...but still think any stronger
cell could pull down gusty winds.

The last item was to fine tune the temperatures with the frontal
passage late day and allow for a faster drop in temps into the
evening.

Zone and grid updates out.

&&

.Short Term...(Today through Wednesday)
Issued at 256 AM EST Tue Feb 22 2022

...HEAVY RAINFALL, FLOODING AND SEVERE WEATHER ALL POSSIBLE TODAY
MAINLY OVER SOUTHERN SECTIONS...

Remainder of the Overnight...

Cluster of thunderstorms having been quickly northeast across
central Indiana early this morning and were aligned near the I-74
corridor. MRMS Maximum Estimated Hail Sizes have been low, highly
supportive of only very small hail at best. The bigger concern is
heavy rain and flooding, where radar has estimated mostly only a
tenth to half an inch with this batch but with some isolated pixels
closer to an inch. Upper impulse in the southwest flow well in
advance of a broad Pacific trough, a 50 plus knot low level jet over
southwestern Indiana and elevated instability /250-500 J/KG
spreading northeast from the Mississippi Valley, were the culprits.
CAMS support somewhat of a lull in the wake of this first cluster
but with still the potential for isolated to scattered activity in
its wake given the location of the low level jet and also upstream
radar trends.

Today and This Evening...

After that, CAMS look to have a good handle on the convective
complex, currently over northwestern Arkansas and eastern Oklahoma.
They bring this area of thunderstorms to around Vincennes around
11z. With mesoscale models indicting waning instability, including
elevated instability, do not think there will be much if any
lightning with this initially. However, heavy rain and flooding will
certainly be a concern, especially over south central sections, as
the low level jet strengthens and noses in from north central
Kentucky in response to broad upper diffluence related to 150 knot
anti-cyclonic jet over the northern Great Lakes. Precipitable water
amounts will also be near max of up to 1.25 inches over south
central sections. These ingredients and the NAM12 even suggesting a
mesolow will lift northeast in the vicinity of the Ohio River
support widespread inch plus amounts this morning into the early
afternoon there with much lesser amounts to the northwest.

Shifting back to severe thunderstorm potential, the SPC Day1 Severe
Outlook has a Marginal Risk as far north as a Sullivan to
Bloomington to Greensburg line with a Slight Risk just to the south
of our far southern tier. Although shear will be very impressive,
earlier day convection will hamper instability /only the Canadian is
showing even as much as 100-200 J/KG/ unless a few breaks in the
overcast are realized. That said, the Marginal Risk looks
reasonable, and it does not take a lot of surface based instability
combined with the seasonably stronger shear during cold season
several weather. All and all though, certainly better chances to our
southwest in the relatively stronger instability.

Current surface wave along the front was near Kansas City. This wave
will lift northeast across lower Michigan this afternoon and evening
and as it does, the cold front will sweep southeast across central
Indiana late this afternoon and early evening and take the
convection and mild weather with it.

Tonight and Wednesday...

Colder air is set to filter in tonight behind the departed cold
front as strong Canadian high pressure moves into the Dakotas. Model
soundings support some lingering low level clouds tonight into
Wednesday morning before dry advection and subsidence allow for some
brief sunshine. However, by Wednesday afternoon, clouds will already
be increasing as western trough is finally kicked out towards the
Great Lakes. The well above normal temperatures in the 60s today
will be replaced by below normal temperatures in the lower 30s north
to lower 40s south on Wednesday.

&&

.Long Term...(Wednesday night through Monday)
Issued at 256 AM EST Tue Feb 22 2022

...Another Mid-Late Week Likely to Feature a Variety of Impactful
Winter Weather...

Primary focus during the long term period is on yet another
potentially impactful winter system following what has been the
prevailing storm track so far this month, up the Ohio Valley, not
atypical for a late La Nina winter. A strong (1040+ mb) Arctic high
in place across the upper Midwest and Great Lakes looks to provide
another shallow cold airmass across the region, which, when combined
with the fairly strongly sloped baroclinic zone expected to be off
to the south, the development of another surface low in a seasonably
preferential location over the Mississippi Delta/Gulf Coast in
response to another upper level trough ejecting from the Four
Corners region, and the aforementioned prevailing storm track which
continues to be broadly advertised by guidance, sets the stage for
good overrunning conditions and thus a variety of precipitation
types yet again across central Indiana.

Light wintry precipitation may begin as early as Wednesday night in
association with a very subtle initial shortwave riding along the
midlevel baroclinic zone with upward motion enhanced by its presence
in the right entrance region of a robust WSWly upper level jet
streak. This initial wave appears likely to be a low QPF nuisance
event more than anything, with the somewhat more substantial threat
likely to come late Thursday into Thursday night.

As the surface low develops and pushes northeastward into central
and eastern Kentucky late Thursday into Thursday night, the
baroclinic zone will move back to the north, and fairly substantial
overrunning will develop which will be likely to set up a zone of
freezing rain/sleet somewhere across central Indiana, most likely at
this point along and 25 miles either side of the I-70 corridor, with
precipitation remaining largely frozen over northern areas, and
southern areas appearing likely to warm enough to transition to all
rain for a significant proportion of the main event.

As the low continues northeast Friday night and beyond, high
pressure will drop into the area behind it and any remaining liquid
or freezing precipitation will transition to snow before coming to
an end by daybreak Friday.

All of the above is low-moderate confidence at best at this point
given the extreme sensitivity of precipitation type to subtle shifts
in storm track and very minor changes in temperature profiles,
particularly 3-4 days out, not to mention a variety of ensemble
solutions. That said, the current NBM initialized forecast
represents a reasonable consensus of many of these ensemble members
and see little reason to deviate from it at this point.

Despite a couple of upper waves moving around the periphery of the
area during the rest of the long term period, will keep a dry
forecast for the remainder of the period at this time with
significant moisture concerns.

&&

.Aviation...(12Z TAF Issuance)
Issued at 556 AM EST Tue Feb 22 2022

IMPACTS:

- IFR conditions possible, especially through 19z-21z and in
  showers.

- Widespread showers through 23z-24z with thunder possible but
  confidence too low to put in a tempo group or prevailing group.

- Winds 190-230 degrees 10-12 knots with gusts to 20 knots til
  23z. Then, winds will shift to 260-320 degrees as a cold front
  moves through.

DISCUSSION:

A strong low level jet will keep pumping deep moisture across the
terminals today. Upper waves in southwest flow aloft and later a
cold front will provide lift and result in widespread showers
through late today and early evening.

Gusty south and southwest winds will shift to the west and northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for INZ037>042-044>049-051>057-
060>065-067>072.

&&

Mesoscale...Beach
Update...Ryan
Short Term...MK
Long Term...Nield
Aviation...MK
Hazardous weather outlook, Feb 22, 3:44 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EST Tue Feb 22 2022

INZ060>065-067>072-231100-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
344 AM EST Tue Feb 22 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Numerous rain showers, some with heavy rainfall, will move
across south central Indiana today and this evening. A few
of the storms could be severe this afternoon and evening.
Flooding and damaging winds will be the main concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter storm system will bring an impactful wintry mix to central
Indiana Wednesday evening through late Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not likely this afternoon and
evening. Rainfall, flooding and storm reports will all be
appreciated today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-051>057-231100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, and Rushville
344 AM EST Tue Feb 22 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Moderate to heavy rain showers along with isolated to scattered
thunderstorms are expected to spread over central and southern
Indiana. Isolated strong to marginally severe storms are possible,
mainly south and west of a Newport to Indianapolis to Seymour line.
Gusty winds and hail will be the greatest threats. Localized flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter storm system will bring an impactful wintry mix to central
Indiana Wednesday evening through late Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight but rainfall and
flooding reports will be appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 11:45 PM ESTSpecial Weather StatementINDClay, Owen, Sullivan30 min
Feb 21, 11:52 PM ESTSpecial Weather StatementINDMonroe23 min
Feb 22, 12:04 PM ESTRiver Flood WarningINDCarroll, Tippecanoe, White23 hr
Feb 22, 12:04 PM ESTRiver Flood WarningINDTippecanoe41 hr
Feb 22, 12:04 PM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby47 hr
Feb 22, 2:47 PM ESTRiver Flood WarningINDJohnson23 hr
Feb 22, 2:47 PM ESTRiver Flood WarningINDDelaware, Randolph19 hr
Feb 22, 4:06 PM ESTAreal Flood AdvisoryINDBartholomew, Brown, Hancock, Hendricks, Johnson, Marion and 4 more5 hr

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.